Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 1, 2001, 6:39 PM EDT for Horry County, South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 6:39 PM EDT (22:39 UTC)
- Expired
- Jun 1, 2001, 7:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:40 PM EDT | Hail 0.75 | Socastee, SC | Spotter reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 012240 SVRILM SCC051-012345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 639 PM EDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 745 PM EDT * AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER SOCASTEE...OR ABOUT 5 MILES WEST OF MYRTLE BEACH...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORESTBROOK AT 645 PM EDT AYNOR AT 650 PM EDT MYRTLE BEACH AT 655 PM EDT NIXONVILLE AT 720 PM EDT BAYBORO AT 725 PM EDT ALLSBROOK AT 745 PM EDT HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR SOUTHEAST NORTHj CAROLINA AND NORTHEAST SOUTH CAROLINA. .END $$ HAWKINS LAT...LON 3395 7931 3358 7897 3387 7859 3417 7894
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:50 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 1, 1:50 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 150 PM EDT FRI JUN 1 2001 SEVERE THUNDERSTORM WATCH TIL 500 PM FOR MOST OF CWA. OMEGA/SHORT WAVE MOVE OFF THE COAST LATE TONIGHT. WILL KEEP LIKELY POPS IN FOR THE NIGHT TIME HOURS. WILL EMPHASIZE HEAVY RAIN IN ADDITION TO SEVERE THREAT. LEE SIDE TROUGH WILL LIE JUST WEST OF FORECAST AREA ON SATURDAY. LITTLE IN THE WAY OF UPPER LEVEL SUPPORT...BUT WITH STRONG HEATING EXPECT SCATTERED CONVECTION...ESPECIALLY INLAND...WILL GO WITH 30 POPS INALND AND 20 POPS ALONG SEA BREEZE FRONT FOR THE COAST. UPPER/SURFACE LOW WILL DRIFT ACROSS NEW YORK AND NEW ENGLAND SUNDAY AND SUNDAY NIGHT AND COLD FRONT IS EXPECTED TO DRAG ACROSS THE AREA SUNDAY NIGHT. FRONT DOES NOT REALLY CLEAR THE AREA AND STALLS JUST TO SOUTH AND THEN MOVES TO NORTH AS A WARM FRONT MONDAY NIGHT. WILL INCLUDE CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. WILL KEEP DRY ON TUESDAY BUT WILL INCLUDE POPS FOR WEDNESDAY AND THURSDAY WITH FRONT BEARING DOWN ON THE AREA. FRONT SHOULD CLEAR THURSDAY NIGHT WITH HIGH PRESSURE BRINGING A POPLESS FRIDAY. CWF...WILL KEEP WIND AND SEAS BELOW SMALL CRAFT ADVISORY CRITERIA...HIGHLIGHTING SMALL CRAFT SHOULD EXERCISE CAUTION AND THUNDERSTORMS FOR TONIGHT. PRELIM NUMBERS... FCSTID = 27 ILM 70 88 68 86 / 70 20 10 20 LBT 69 89 66 87 / 70 30 10 20 FLO 70 90 68 88 / 70 30 10 20 MYR 70 85 68 84 / 70 20 10 20 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Local storm report, Jun 1, 1:53 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
153 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM FLORENCE SC WIND DAMAGE
06/01/01 FLORENCE POWER OUT, TREES DOWN ON
FLORENCE/PAMLICO HWY.
REPORTED BY FLORENCE COUNTY
911.
MRRLocal storm report, Jun 1, 3:06 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
306 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0257 PM 3 W BENNETTSVILLE SC 58 MPH TSTM WIND GUST
06/01/01 MARLBORO REPORTED BY CO-OP OBSERVERLocal storm report, Jun 1, 3:45 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
345 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM DILLON SC WIND DAMAGE
06/01/01 DILLON 1 LARGE TREE DOWN ACROSS
BOTH NORTH AND SOUTH BOUND
LANES OF INTERSTATE 95 AND
1 LARGE TREE DOWN ON
COUNTRYSIDE RD.
RJDThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:45 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Jun 1, 1:16 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 44 min |
| Jun 1, 1:55 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 50 min |
| Jun 1, 4:30 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.